Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 42, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 13, 1997, 8:55 PM MDT for El Paso County, Colorado. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1997, 8:55 PM MDT (02:55 UTC)
- Expired
- Jun 13, 1997, 9:40 PM MDT
- In force
- 45 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 9:15 PM MDT | Hail 1 | Security, CO | |
| Jun 13, 9:18 PM MDT | Hail 1.5 | Security, CO | |
| Jun 13, 9:20 PM MDT | Hail 1 | Colorado Spgs, CO | |
| Jun 13, 9:24 PM MDT | Hail 1 | Security, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 140256 RRA SVRPUB COC041-140340- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 855 PM MDT FRI JUN 13 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 940 PM MDT * SOME LOCATIONS AFFECTED NORTHERN FORT CARSON THROUGH 930 PM SECURITY THROUGH 930 PM COLORADO SPRINGS BY 900 PM FOUNTAIN BY 900 PM * AT 850 PM RADAR SHOWED A SEVERE STORM IN THE VICINITY OF SECURITY MOVING NORTHEAST AT 10 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. DC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:37 AM MDT, 17 hours 18 minutes earlier.
Area forecast discussion, Jun 13, 3:37 AM MDT, 17 hours 18 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 300 AM MDT FRI JUN 13 1997 MAIN CHALLENGES FOR TODAY WILL BE PRECIP CHANCES AND TEMPS. SATELLITE SHOWS UPPER LOW THIS MORNING OVER NRN CA/NW NV AND MODELS FORECAST THE LOW TO STAY OVER NV TODAY WITH DIFFLUENT FLOW OVER THE AREA TODAY. SHORTWAVE OVER WESTERN COLORADO KEEPING SOME CLOUDINESS OVER SW AND CENTRAL AREAS WITH DRYING BEHIND IT...BUT LOOKS LIKE ANOTHER WAVE FOLLOWING CLOSE BEHIND. LOW LEVEL MOISTURE WILL BE IN PLACE OVER THE EASTERN PLAINS TODAY AND WITH UPSLOPE FLOW AND SOME HEATING WE WILL SEE WIDELY SCT TO SCT THUNDERSTORMS. LOOKS LIKE IT SHOULD BE A LITTLE MORE STABLE TODAY AND WOULD NOT EXPECT AS GOOD OF A CHANCE FOR SEVERE...WITH THE EXCEPTION OF THE EXTREME SOUTHEAST CORNER OF COLORADO WHERE CAPES ARE FORECAST TO BE 1000 J/KG... AND LIFTED INDICIES OF ABOUT -3. MODELS FORECAST SLIGHTLY COOLER IN THE LOWER LEVELS TODAY WvILL NOT DEVIATE FROM FWC GUIDANCE TOO MUCH.
In the hours before
Special weather statement, Jun 13, 5:20 PM MDT, 3 hours 35 minutes before
COZ077-140025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 519 PM MDT FRI JUN 13 1997 ...STRONG THUNDERSTORM MOVING ACROSS EASTERN LAS ANIMAS COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY WEST OF HIGHWAY 109 AND NORTH OF HIGHWAY 160 THROUGH 615 PM. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING. AT 518 PM...PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES NORTHWESST OF KIM...MOVING TO THE EAST AT 15 MPH. MOTORISTS TRAVELLING ON HIGHWAY 109 SHOULD EXPECT TO EXPERIENCE RESTRICTED VISBILITIES AND DEGRADED TRAVELLING CONDITIONS. MOORE
Special weather statement, Jun 13, 5:23 PM MDT, 3 hours 32 minutes before
COZ077-140025- SPECIAL WEATHER STATEMENT...CORRECTION FOR TYPO... NATIONAL WEATHER SERVICE PUEBLO CO 519 PM MDT FRI JUN 13 1997 ...STRONG THUNDERSTORM MOVING ACROSS EASTERN LAS ANIMAS COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY WEST OF HIGHWAY 109 AND NORTH OF HIGHWAY 160 THROUGH 615 PM. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING. AT 518 PM...PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES NORTHWEST OF KIM...MOVING TO THE EAST AT 15 MPH. MOTORISTS TRAVELLING ON HIGHWAY 109 SHOULD EXPECT TO EXPERIENCE RESTRICTED VISIBILITIES AND DEGRADED TRAVELLING CONDITIONS. MOORE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:01 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 49 min |
| Jun 13, 6:19 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 36 min |
| Jun 13, 6:58 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 32 min |
| Jun 13, 7:05 PM MDT | Tornado Warning | PUB | El Paso | 35 min |
| Jun 13, 9:44 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 46 min |
| Jun 13, 10:35 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 60 min |
| Jun 13, 11:36 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 59 min |
| Jun 13, 11:44 PM MDT | Flash Flood Warning | PUB | El Paso | 2 hr |
| Jun 14, 1:03 AM MDT | Severe Thunderstorm Warning | PUB | El Paso | 62 min |
| Jun 14, 2:15 AM MDT | Severe Thunderstorm Warning | PUB | El Paso | 55 min |
| Jun 14, 5:39 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.